Preda Mihăilescu

From Wikipedia, the free encyclopedia
Preda Mihăilescu
Born (1955-05-23) 23 May 1955 (age 68)
Bucharest, Romania
Alma materETH Zürich
Known forproving
Catalan's conjecture
Scientific career
InstitutionsUniversity of Göttingen
Doctoral advisorErwin Engeler
Hendrik Lenstra

Preda V. Mihăilescu (born 23 May 1955) is a Romanian mathematician, best known for his proof of the 158-year-old Catalan's conjecture.


Born in Bucharest,[1] he is the brother of Vintilă Mihăilescu.

After leaving Romania in 1973, he settled in Switzerland.[1] He studied mathematics and computer science in Zürich, receiving a PhD from ETH Zürich in 1997.[2] His PhD thesis, titled Cyclotomy of rings and primality testing,[3] was written under the direction of Erwin Engeler and Hendrik Lenstra.

For several years, he did research at the University of Paderborn, Germany. Since 2005, he has held a professorship at the University of Göttingen.

Major research[edit]

In 2002, Mihăilescu proved Catalan's conjecture.[4][5][6] This number-theoretical conjecture, formulated by the French and Belgian mathematician Eugène Charles Catalan in 1844, had stood unresolved for 158 years. Mihăilescu's proof appeared in Crelle's Journal in 2004.


  1. ^ a b Stewart 2013
  2. ^ Campbell 2002
  3. ^ Mihăilescu 1997.
  4. ^ Metsänkylä 2004.
  5. ^ Schoof 2008.
  6. ^ Bilu et al. 2014.


  • P. J. Campbell (2002). "Science news 161". Mathematics Magazine. Vol. 75, no. 4.
  • Ian Stewart (7 March 2013). The Great Mathematical Problems. Profile Books. p. 124. ISBN 978-1-84765-351-2.
  • Bilu, Yuri F.; Bugeaud, Yann; Mignotte, Maurice (2014). The Problem of Catalan. Springer. OCLC 893117743.
  • Metsänkylä, Tauno (2004). "Catalan's Conjecture: Another old Diophantine problem solved" (PDF). Bull. Amer. Math. Soc. 41: 43–57. doi:10.1090/s0273-0979-03-00993-5. MR 2015449.
  • Mihăilescu, Preda (1997). Cyclotomy of rings and primality testing (Ph.D. thesis). ETH Zurich. Archived from the original on 2016-03-04.
  • Mihăilescu, Preda (2004). "Primary Cyclotomic Units and a Proof of Catalan's Conjecture". Journal für die reine und angewandte Mathematik. 2004 (572): 167–195. doi:10.1515/crll.2004.048. MR 2076124.
  • Mihăilescu, Preda (2005). Reflection, Bernoulli Numbers and the Proof of Catalan's Conjecture. European Congress of Mathematics. Stockholm, Sweden: European Mathematical Society. pp. 325–340. doi:10.4171/009-1/21. MR 2185753.
  • Schoof, René (2008). Catalan's Conjecture. Universitext. Springer. OCLC 656399081.

External links[edit]